Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Green Bay, WI

September 5, 2019Forest County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 5, 2019, 4:58 PM CDT for Forest County, Oneida County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2019, 4:58 PM CDT (21:58 UTC)
Expired
Sep 5, 2019, 5:30 PM CDT
In force
32 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forest County, WI, Oneida County, WI

The radar

The Marquette radar (KMQT), 153 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:10 PM CDTHAIL 0.5Three Lakes, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS53 KGRB 052158
SVRGRB
WIC041-085-052245-
/O.NEW.KGRB.SV.W.0065.190905T2158Z-190905T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
458 PM CDT Thu Sep 5 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  West central Forest County in northeastern Wisconsin...
  Northeastern Oneida County in north central Wisconsin...

* Until 545 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located near Crystal Lake
  Scout Reservation, or 11 miles north of Rhinelander, moving east at
  45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Popple River, Headwaters Wilderness, Crystal Lake Scout
  Reservation, Rainbow Flowage, Three Lakes, Sugar Camp, Argonne,
  Hiles, Gagen and Mc Naughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4586 8956 4583 8868 4559 8868 4573 8958
TIME...MOT...LOC 2158Z 276DEG 50KT 4579 8947 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
2 follow-up statements
777 
WWUS53 KGRB 052215
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
515 PM CDT Thu Sep 5 2019

WIC041-085-052245-
/O.CON.KGRB.SV.W.0065.000000T0000Z-190905T2245Z/
Forest WI-Oneida WI-
515 PM CDT Thu Sep 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL FOREST AND NORTHEASTERN ONEIDA COUNTIES...

At 514 PM CDT, a severe thunderstorm was located 9 miles west of
Headwaters Wilderness, or 11 miles southeast of Eagle River, moving
east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Popple River, Headwaters Wilderness, Crystal Lake Scout Reservation,
Rainbow Flowage, Three Lakes, Sugar Camp, Argonne, Hiles, Gagen and
Popple River Headwaters Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4586 8956 4583 8868 4559 8868 4574 8958
TIME...MOT...LOC 2214Z 276DEG 50KT 4577 8914 

HAIL...1.00IN
WIND...<50MPH
 
$$

MPC
333 
WWUS53 KGRB 052230
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
530 PM CDT Thu Sep 5 2019

WIC041-085-052240-
/O.CAN.KGRB.SV.W.0065.000000T0000Z-190905T2245Z/
Forest WI-Oneida WI-
530 PM CDT Thu Sep 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FOREST AND
NORTHEASTERN ONEIDA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4586 8956 4583 8868 4559 8868 4574 8958
TIME...MOT...LOC 2226Z 276DEG 50KT 4575 8882 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:28 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 5, 2:28 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
228 PM CDT Thu Sep 5 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 228 PM CDT Thu Sep 5 2019

The latest RAP analysis and satellite/radar imagery show shortwave
energy and an associated low pressure system moving into the
northern Minnesota early this afternoon. Within the warm advection
regime ahead of the low, strong storms are moving across northwest
WI within the leading edge of steep mid-level lapse rates and
elevated instability. These storms should push across north-
central WI during the mid to late afternoon and northeast WI
early this evening. As the low pressure moves across the area
tonight, potential for strong storms and precip trends are the
main forecast concerns.

Tonight...Low pressure remains expected to track across far
northern WI. Ahead of the low, mid-level moisture advection will
push across the region during the evening. Meso-models have been
under-doing convection all morning on the edge of the elevated
instability over northeast Minnesota and northwest WI. Since
models point towards upstream conditions pushing east across
northern WI this evening, think will see scattered storms impact
the area. With most unstable capes of 750-1000 j/kg, effective
shears of 25 to 30 kts, and mid-level lapse rates of 6.5 to 7.5
C/km, could see a few strong and isolated severe storms through
the evening hours with hail being the primary threat. Any storms
should taper off to light rain overnight as precip gradually ends
from southwest to northeast. Cloud bases will lower overnight as
northwest winds increase behind the low. As a result, temps
shouldn't fall very much, so went with lows in the 50s at most
locations.

Friday...Ample low clouds are expected to linger across the area
during the morning above a breezy north wind. Some clearing is
possible during the afternoon, but forecast soundings indicate
that fair weather clouds will develop where sunshine occurs.
Therefore think skies will remain partly sunny/partly cloudy until
the end of the afternoon. Lowered temps a couple degrees due to
the greater cloud cover expected. Highs mostly ranging from the
mid 60s to low 70s.

.LONG TERM...Friday Night Through Thursday
Issued at 228 PM CDT Thu Sep 5 2019

Minimal changes were made to the long term forecast. The main
opportunity for precipitation is still expected early next week,
with a few lighter showers possible at other times. Temperatures
remain on the cooler side of normal.

For Friday night, added some patchy fog to the forecast, mainly
across central and northern Wisconsin, as guidance continues to
hint at this possibility. This also seems reasonable given a
period of clear skies and lingering moisture from tonight's rain.

This weekend, surface high pressure will be situated from
southern Manitoba to southern Ontario. Meanwhile, a surface low
will move across the Central Plains. This puts northeast
Wisconsin between two opposing air masses. Models continue to
show the drier air to the north winning out, but that doesn't
eliminate the potential for some short-lived showers or sprinkles.
The best chance would be Sunday morning and afternoon south of
Hwy 29, closer to the surface low. The GFS is the most aggressive
with this scenario, while the EC and Canadian keep the precip
further south. Clouds will likely be variable through the weekend
as they spread in from any showers or storms further west.

Next week, models continue to pinpoint late Monday into Tuesday as
the next chance for more widespread rain or thunderstorms. The
Canadian has slowed down on timing, coming more in line with the
GFS and EC. This leads to increased confidence in precip Monday
night and Tuesday. Conditions dry out Wednesday as high pressure
builds into Wisconsin, then beyond Wednesday forecast confidence
is low as models diverge.

Temperatures will generally be below normal through the long term,
possibly rising closer to normal through the midweek depending on
cloud cover and precip. Used a blend of the best performing
guidance for daily highs and lows.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1140 AM CDT Thu Sep 5 2019

Low pressure will move across the region tonight.
Ahead of the low, scattered showers and storms will likely impact
the area at times, and should be most numerous north of Wausau and
Green Bay. As the low approaches, expect cigs to deteriorate late
this evening and overnight. Widespread IFR cigs are likely north
and west of the Fox Valley late tonight into Friday morning. LIFR
cigs will also be possible.

Flight conditions will only slowly improve during the day Friday
after 15z, though with gusty north surface winds at MTW/SUE/GRB.
&&

.MARINE...
Issued at 228 PM CDT Thu Sep 5 2019

North winds behind a low pressure system will become
gusty on Friday morning. Winds of 15-25 kts are expected to peak
around early afternoon before subsiding by early evening. A small
craft advisory may be needed from mid-morning through mid-
afternoon Friday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......KLJ
AVIATION.......MPC
MARINE.........MPC
Hazardous weather outlook, Sep 5, 2:36 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
236 PM CDT Thu Sep 5 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
236 PM CDT Thu Sep 5 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms until late tonight. A few strong
storms, and perhaps an isolated severe storm, are possible. The
strongest storms will be capable of producing hail up to an inch
in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of thunderstorms early next week. It is too
early to determine if severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Although formal spotter activation will likely not be needed, spotters
are requested to report hail over a half inch in diameter.

LMZ521-522-541>543-061945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
236 PM CDT Thu Sep 5 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms may pose a hazard to mariners until late tonight.
Some of the stronger storms may produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible early next week. Any storms could pose
a hazard to mariners.

MPC

In the hours before

Special weather statement, Sep 5, 3:27 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
327 PM CDT Thu Sep 5 2019

WIZ018-030-052115-
Marathon WI-Lincoln WI-
327 PM CDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND MARATHON
COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of New Wood Wildlife Area, or 14 miles east of
Medford, moving southeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Mosinee, Council Grounds State
Park, Birch Trails Girl Scout Camp, New Wood Wildlife Area,
Rothschild and Schofield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4504 9020 4512 9020 4512 9005 4544 9004
      4546 9001 4513 8942 4512 8942 4512 8941
      4501 8922 4497 8922 4468 8975 4469 8977
      4503 9031
TIME...MOT...LOC 2026Z 304DEG 47KT 4518 9006

MPC
Local storm report, Sep 5, 4:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
414 PM CDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     WAUSAU                  44.96N 89.63W
09/05/2019  M38 MPH          MARATHON           WI   ASOS

&&

SAC
Special weather statement, Sep 5, 4:16 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
416 PM CDT Thu Sep 5 2019

WIZ018-030-031-036-037-052200-
Waupaca WI-Shawano WI-Marathon WI-Portage WI-Lincoln WI-
416 PM CDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PORTAGE...SOUTHERN
LINCOLN...MARATHON...NORTHERN WAUPACA AND WESTERN SHAWANO COUNTIES
UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 10 miles southeast of Wausau, moving southeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wausau, Stevens Point, Waupaca, Weston, Merrill, Rib Mountain,
Clintonville, Mosinee, Bevent and Wittenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4504 9020 4512 9020 4512 9004 4544 9004
      4547 9002 4466 8862 4430 8915 4503 9032
TIME...MOT...LOC 2116Z 304DEG 47KT 4487 8945

MPC
Special weather statement, Sep 5, 4:18 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
418 PM CDT Thu Sep 5 2019

WIZ005-010-052200-
Vilas WI-Oneida WI-
418 PM CDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VILAS AND
NORTHWESTERN ONEIDA COUNTIES UNTIL 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Willow Lake, or 14 miles southeast of Park Falls,
moving east at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Newbold, Squirrel Lake, Crystal Lake Scout Reservation, Rainbow
Flowage, Minocqua, Arbor Vitae, Woodruff, Hazelhurst, Lake Tomahawk
and Mc Naughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 9004 4593 8936 4567 8939 4574 9004
TIME...MOT...LOC 2118Z 274DEG 37KT 4585 9016

MPC
Special weather statement, Sep 5, 4:51 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
451 PM CDT Thu Sep 5 2019

WIZ010-052230-
Oneida WI-
451 PM CDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ONEIDA COUNTY UNTIL
530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Flowage, or 15 miles northwest of Rhinelander, moving east at
45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rhinelander, Newbold, Crystal Lake Scout Reservation, Rainbow
Flowage, Minocqua, Three Lakes, Sugar Camp, Hazelhurst, Lake Tomahawk
and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4588 8974 4587 8930 4586 8929 4587 8905
      4558 8905 4575 8977
TIME...MOT...LOC 2151Z 280DEG 40KT 4580 8961

MPC
Special weather statement, Sep 5, 4:53 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
453 PM CDT Thu Sep 5 2019

WIZ031-037>039-048-049-052245-
Calumet WI-Waupaca WI-Shawano WI-Winnebago WI-Outagamie WI-Brown WI-
453 PM CDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN...NORTHERN
CALUMET...NORTHEASTERN WINNEBAGO...WAUPACA...OUTAGAMIE AND CENTRAL
SHAWANO COUNTIES UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clintonville, or 15 miles southwest of Shawano, moving southeast at
45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, New London,
Kimberly, Clintonville, Black Creek and Embarrass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4449 8923 4454 8922 4480 8868 4434 8786
      4402 8843
TIME...MOT...LOC 2153Z 302DEG 49KT 4461 8879

MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:08 PM CDTSpecial Weather StatementGRBShawano37 min
Sep 5, 3:27 PM CDTSpecial Weather StatementGRBMarathon48 min
Sep 5, 4:16 PM CDTSpecial Weather StatementGRBMarathon, Waupaca44 min
Sep 5, 4:18 PM CDTSpecial Weather StatementGRBOneida42 min
Sep 5, 4:51 PM CDTSpecial Weather StatementGRBOneida39 min
Sep 5, 4:53 PM CDTSpecial Weather StatementGRBOutagamie, Waupaca52 min
Sep 5, 5:33 PM CDTSpecial Weather StatementGRBForest42 min
Sep 5, 5:42 PM CDTSpecial Weather StatementGRBLanglade, Menominee, Oconto48 min
Sep 5, 5:48 PM CDTSpecial Weather StatementGRBCalumet, Winnebago42 min
Sep 5, 6:17 PM CDTSpecial Weather StatementGRBFlorence, Forest, Marinette, Menominee, Oconto58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.